Hail, Bon Homme
- When
- August 7, 9:42 PM CST to 9:44 PM CST
- Where
- Bon Homme County, 1.35 mi NW of Tyndall
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.992, -97.871
A lingering mid-level boundary resided across south central South Dakota as a weak wave moved across Nebraska during the evening. Isolated thunderstorms developed as cross frontal flow briefly developed, making use of elevated instability from 1000-1500 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A lingering mid-level boundary resided across south central South Dakota as a weak wave moved across Nebraska during the evening. Isolated thunderstorms developed as cross frontal flow briefly developed, making use of elevated instability from 1000-1500 J/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 7, 5:30 PM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 630 PM CDT Wed Aug 7 2019 .SHORT TERM...(This Evening through Thursday) Issued at 246 PM CDT Wed Aug 7 2019 As cooler, drier and more stable air in the low levels settles south the mid levels will be a little slower to respond. This is important as a weak wave moves through NE tonight and could cause a few thunderstorms to develop. The roughly 800 mb to 700 mb layer will see winds increase a bit and turn to a southwest direction, which may interact with a mid level boundary and some marginally unstable air with mid level lapse rates right around 7 degrees C. Some of this activity could creep up towards Interstate 90 to about where the 750 mb to 700 mb boundary is located. Overall confidence is pretty low with this set up. An isolated severe storm not impossible but not very likely. As this drier air filters south it should produce some mild Thursday morning lows with light winds. The only factor working against a nice radiational cool down will be cloud cover from potential convection. Will aim for mid 50s near Brookings to 60 to 65 along and south of I-90. High pressure will be in control of the weather Thursday and it should lead towards a very pleasant day. Highs will be in the upper 70s to lower 80s with reduced humidity and winds less than 10 mph. .LONG TERM...(Thursday Night through Wednesday) Issued at 246 PM CDT Wed Aug 7 2019 Thursday night into Friday will see the continuation of the influence of this dry and stable air. Southerly return flow will develop to the west and set up an axis of instability in western SD. Any showers and thunderstorms that develop should remain west of the Missouri River through Friday afternoon as any motion east will result in weakening. Friday will be another pleasant day with highs generally 80 to 85 and humidity levels seasonally humid. Friday night into Saturday continues to be the next best chance for rain and thunderstorms. Initially in the evening we will still be fighting through some dry and stable air but as a decent upper level wave moves into eastern North Dakota the low and mid level flow turn to the southwest and advective in warm and moist air. This should allow for a good chance for showers and thunderstorms with the better chances late at night into Saturday morning. Saturday during the day is a low confidence severe weather potential as the models are all over the place on where the surface boundary will end up. Right now a basic blend would suggest the southeast half of the cwa in the warm sector ahead of the boundary. Will also be dealing with potential morning thunderstorms and any issues they bring affecting heating. Sunday should prove to be a mostly quiet day with thunderstorm chances returning later at night. Getting pretty far out in the forecast cycle to try timing much so will have small chances in Sunday night through Monday night. Models are in decent agreement on swinging through a bit of a northern stream influence in the upper levels which should bring cool readings for the middle of next week. So looking at highs mainly 70s Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 627 PM CDT Wed Aug 7 2019 VFR conditions through 06z. Thereafter, elevated storms may develop in southeastern South Dakota working east into Northwest Iowa early Thursday morning. Cumulus field will develop throughout the daylight hours on Thursday, with light northwest wind. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...BT
Hazardous Weather Outlook National Weather Service Sioux Falls SD 411 AM CDT Wed Aug 7 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-080915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 411 AM CDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 03:42 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous trees across town were damaged by strong thunderstorm winds, with several older trees toppled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853839, 850948, 850949.